Peripheral Nervous System Changes
Some types of chemotherapy can damage the cells of your peripheral nerves. This is called peripheral neuropathy. Most problems get better within a year after chemotherapy, but some may last longer. Your doctor or nurse will monitor for signs of neuropathy.
What to do:
- Inform your doctor is you experience any of the symptoms listed below before you start chemotherapy. Some people with health conditions like diabetes have preexisting neuropathies.
- Be careful when handling sharp objects such as scissors or knives.
- Always wear good supportive shoes/sneakers. Do not go barefoot. If you step on an object, you may not feel it if you have numbness or decreased sensation in your feet.
- Be careful not to burn or cut yourself. Wear potholders when handling hot foods and wear gloves when washing dishes or gardening.
- Avoid bath water that is too hot or cold.
- Inspect your skin, especially your arms, fingers, legs and toes, for cuts, abrasions and burns.
- Your doctor can prescribe pain medicines for your peripheral neuropathy. Sometimes physical and occupational therapy can be helpful.
Call your doctor or nurse if:
- You experience tingling, burning, weakness, or numbness in your hands or feet; feel colder than normal; feel clumsy; lose your balance; experience shaking or trembling; hearing loss; trouble picking up objects or buttoning your clothes; memory problems; constipation; heartburn or any other unusual symptoms.
- Please call right away if you notice any symptoms. It is important to treat these problems as soon as possible. Sometimes your doctor will adjust the dose of your chemotherapy or suspend treatment to prevent neuropathy from getting worse or becoming permanent.
- WomanCare January 2024 Screening Event
- Types of Cancer
- Find a Physician by Specialty
- Schedule an Appointment at the Lifespan Cancer Institute
- Clinical and Research Excellence
- Treatments and Specialists
- Living With and After Cancer
- Patient and Family Advisory Council
- Lifespan Cancer Institute and Dana-Farber Cancer Institute
- The Lifespan Cancer Institute In the News
- Patient Stories
- Giving to the Lifespan Cancer Institute